Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Blood work said high ALT, low vitamin D. Do I have Hepatitis A?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Hi, I just got blood tests back that say I have HIGH ALT (SGPT) - 59 The range is 0-40
and LOW Vitamin D, 25-Hydroxy - 22.8 The range is 30-100

Is it possible that I have or had Hep A. My daughter had Hep A recently.
Or what else could it be. I also take Lamictal and have been for 3 months. Can it be that?

Posted Tue, 22 May 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 2 hours later
Hi and thanks for the query
Liver enzymes (SGOT, SGPT) are elevated in any liver injury and also in muscle injury, lung and heart problems.
Liver injury can be because of infections (A, B, C,E), drugs (Lamicitel, painkillers, antibiotics, statins), toxins (excess fat, iron) and congestion
Hepatitis A is an acute liver infection and liver enzymes (SGOT, SGPT) are only transiently abnormal in Hepatitis A. Anicteric hepatitis is more common in children and in adults most develop jaundice. So if the elevation is transient then one can consider Hepatitis A as a cause
Vitamin Defeciency is qiet rampant now a days because of reduced exposure to sun and reduced dairy intake. please take the necessary supplement along with calcium to improve your levels
Above answer was peer-reviewed by
Follow-up: Blood work said high ALT, low vitamin D. Do I have Hepatitis A? 2 hours later
What does transient elevation mean? You mean I would have to see if it was still elevated in another blood test?

If the elevation is caused by the Fioricet (which is a pain killer) or by the Lamictal, or any other medication, then will the elevated enzymes go away once I stop taking the medicine or does it mean it is already permanently damaged?

If it is already damaged, what does that mean for me as far as long term health?

Answered by Dr. Poorna Chandra K.S 12 hours later
Hi and thanks for seeking clarifications
Transient - doesnot have an exact time frame but is usually less than 4-6 weeks.
Most drug induced hepatitis are acute and resolve after stopping the medication responsible for the hepatitis. Rarely when the drug is continued to be used inspite of acute hepatitis irreversible damage or cirrhosis can set it.
Chronicity is detected by looking at the liver morphology on an ultrasound and an altered albumin globulin ratio. Even in the setting of chronic hepatitis stopping the drug helps as it halts further progression
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor